Q: Mirapex (pramipexole)
Dear Dr. Phelps,
I am forty years old and have
been diagnosed with bipolar II. I am being tapered off of Depakote slowly .
I am going off this med because of that weight gain thing. (thirty lbs in one
year) I'm changing to lamictal. So far I've had no problems.
Recently I found out by having a sleep study done that I have restless leg
syndrome. I am now taking .025mg of Mirapex in the early evening before
sleep. This has help my sleep tremendously! I now sleep about seven
hours at a time without the use of lorazepam that I've used for some time now.
I've read that Mirapex has shown some promise as an antidepressant. Have
you heard anything about that? My second question is do you think my
restless leg disorder problem could have been part of trouble that helped my
doctor make my diagnosis of Bipolar II ? So many of my problems in dealing
with life situations were always amplified by my fatigue and irritabilty.
Now that I've been sleeping well I am doing so much better at work and my
family relationships are better than they've been in the past couple of years!
I'd be interested in hearing what you might think of my situation. Thank
you for your great column. Many of my questions have been answered since
I've been reading this site. I didn't mention that I also take 225mg. of
Effexor daily hence my question about using the Mirapex as an antidepressant.
Dear Lena --
There are quite a few case reports, and one open series (meaning the same group
of researchers is looking at the same group of patients over time) . A
review of these data interprets the results as showing some promise for Mirapex
(pramipexole) as an antidepressant add-on, much like the role it's in for
you. Here are that review's conclusions:
Pramipexole, used as an adjunct to antidepressants or
mood stabilizers, appeared to be effective and safe in the treatment of
unipolar and bipolar depression. These uncontrolled, retrospective,
naturalistic pilot data require confirmation by controlled research before
conclusions can be made.Sporn
Otherwise I'd say you're in unexplored territory and
I'd be a little worried (I'd be more worried except how can one really justify
any more than the usual level of worry-in-unexplored-territory?) about
lamotrigine (Lamictal) combined with Mirapex as two different antidepressant
pressures with no solid mood stabilizer to resist that. There are reports
of hypomania with both. That was before I re-read your question and
got to the Effexor part!
On the other hand, sleeping better, even without
lorazepam, is definitely going in the right direction. So, it will be
interesting to see how this turns out. I'll hold off on my usual rant
about using treatments we know a lot about before going off using things like
this approach, on the presumption that maybe you've already had combinations of
low-dose lithium and Depakote, etc. etc. Good luck to you.
Published March, 2003